Treatment tips

What happens when you overdose?

Opioid overdoses can be potentially fatal, so quick medical attention can save lives. Understand how to recognize the signs & symptoms of an opioid overdose.

By:
Ophelia team
Opioid overdose
Icon of shield with check mark inside
Fact checked by
Adam Bisaga, MD

Can you recognize the symptoms of an opioid overdose? More importantly, would you know how to react if you witnessed one? Opioid overdoses are medical emergencies that can turn fatal. Fortunately, quick medical attention can save lives. The following guide will prepare you to intervene if you witness an overdose.

Risk factors for an overdose

While any drug use always has a possibility of overdose risk, some people are at a higher risk than others due to a variety of factors, including:

  • Mixing opioids with other drugs or alcohol
  • Using opioids during or after detoxing
  • Changes in the black market drug supply
  • Low tolerance levels
  • History of overdoses
  • Chronic health conditions, like heart disease, lung disease, or HIV

The type of opioid, dose, and administration method (i.e., injection, smoking, or snorting) can also affect the risk and severity of an overdose.

What happens to your body when you overdose?

An opioid overdose impacts the entire body—and some of the most common side effects are also the scariest.

Breathing slows and shallows considerably, sometimes causing the person to lose consciousness or even stop breathing completely. Known as respiratory depression, this happens because opioids interact with the part of the brain that regulates breathing in the brainstem.

The heart rate also slows significantly, lowering the body’s oxygen levels and possibly leading to cardiac arrest. Oxygen deprivation can also cause brain damage and seizures, possibly leading to permanent damage.

The individual overdosing can experience pulmonary edema, which means a leak is filling their lungs with fluid. This can result in foaming at the mouth. Opioid overdoses also suppress the gag reflex, so they may not be able to spit or swallow. This can cause them to choke or inhale the fluid into their lungs, effectively causing them to drown.

Opioids can enter and fill the bloodstream, disrupting normal blood flow. Overdoses can also lead to a collapsed vein.

What to do when someone overdoses

Opioid overdose response guide
Here is how you can identify and respond to an opioid overdose.

Recognize opioid overdose symptoms

Knowing the signs of an opioid overdose could save someone’s life. These are some of the most common symptoms:

  • Their breathing or heartbeat grows slow, erratic, or stops altogether
  • Their body goes limp
  • They can’t speak
  • They lose consciousness
  • They start choking, vomiting, or frothing at the mouth
  • Their fingernails and lips turn purple or blue
  • Their skin turns purple-blue if they have light skin or gray if they have dark skin, 
  • Their skin becomes clammy to the touch

Call for help

Once you identify an opioid overdose, take action immediately. Follow this step-by-step guide to improve their chances of recovery.

  1. Call 911 immediately. Most states have Good Samaritan laws, which provide protection from arrest, charge, or prosecution if you report an overdose in good faith. Alternatively, some counties have specific emergency responders, not connected to any police force, that can come and assist in these situations. You must remain with the person overdosing until emergency services arrive.
  2. Evaluate the individual’s responsiveness and try to keep them awake. Say their name if you know it, pinch them, or form a fist and rub up and down their sternum, the hard bone in the middle of the chest, with your knuckles. Rubbing a person's sternum is typically a very painful act, if the person isn’t reacting to the pain, you know they are likely overdosing. 
  3. Administer naloxone (Narcan®) if you have it. The most common version people have is the Narcan nasal spray; take it out of the package, put the nozzle tip fully in the person’s nose with their head tilted back, and press the plunger on the bottom until all the Naloxone is released. Even if you think the person may have overdosed on another kind of drug, fentanyl can be in anything these days, from benzos to coke, so be sure to administer the Narcan regardless. Narcan starts to work in 1-3 minutes, so if after this time the person is still not breathing, give them more Narcan. You want to see the person’s breathing restored. They don’t need to be fully alert, but their chest should be rising and falling. This is a safe and effective counteragent for opioid overdoses. If you or a loved one has opioid use disorder (OUD), it’s always a good idea to carry and learn how to use Naloxone.
  4. If they are not breathing or breathing weakly, start rescue breathing. See if anyone around you has training if you don’t. If you are the only person who can do it, lay the individual overdosing on their back. Tilt their head back, hold their nose, put your mouth over theirs in a tight seal, and provide two breaths, then one breath every 5 seconds. This will help prevent brain damage while the person is unconscious, and keep oxygen flowing. Once they start breathing on their own again, carefully turn them on their side. If breathing is not restored, keep giving rescue breaths until the paramedics arrive.

Don’t forget overdose aftercare

The effects of an opioid overdose don’t stop after treatment is administered. Make sure to stay with the person and keep them safe until paramedics come and assess them. It can be a terrifying experience waking up from an overdose, and it's important to be there until the paramedics arrive. 

However, if you are in a state and a situation where you are at risk of legal consequences, and you fear for your safety when the paramedics arrive, the next best thing is to leave the person in a stable position on their side. Bend their top knee, and make sure both arms are leaning forward with the knee. Leave space around their nose and mouth so they will not choke if they vomit. If they are left on their back, or face first, choking on vomit or spit can pose a serious risk. And finally, leave the naloxone package nearby so the paramedics know that some medication was already administered. 

In some cases, after naloxone is administered, the individual may overdose again. The effects of naloxone only last 30 - 90 minutes, and unfortunately, most opioids last longer. Overdoses from Fentanyl can be especially dangerous, as the drug can stay in a person's system for hours before the full effects kick in, meaning that they can overdose long after you already tried to resuscitate them. People who overdose, even if they wake up, should go to the emergency room for further treatment. It can be very scary in these situations to do so, especially with so much stigma and shame placed against people, but it's the best chance someone has to fully recover from the overdose. It’s not fun to sit in a crowded emergency room lobby for hours, but if you can spare the time, try to stay with the person as long as you can. It’s even less fun to be there alone.

Ongoing support for opioid dependence

If you or someone you love has experienced an opioid overdose, Ophelia is here to help. With a care team that is dedicated to your well-being, receive evidence-based treatment from the comfort of your own home. Schedule a 15 minute welcome call and get started today.

Sources

Treatment that works is right at your fingertips.

Get started